Alert archive / Tennessee / Flash Flood Warnings in 2025

Flash Flood Warning 52, NWS Morristown, TN

August 2, 2025Cocke County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 2, 2025, 5:18 PM EDT for Cocke County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2025, 5:18 PM EDT (21:18 UTC)
Expired
Aug 2, 2025, 8:15 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2025-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2025-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:07 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 1:07 PM EDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
107 PM EDT Sat Aug 2 2025

...New DISCUSSION...
...New AVIATION DISCUSSION...

.DISCUSSION...
Issued at 106 PM EDT Sat Aug 2 2025

Key Messages:

1. Seasonably cool temperatures continue through the first half of
next week. We'll be close to normal by the back half though.

2. Rain chances continue through much of the forecast period as a
broad mid/upper trough lingers over the eastern U.S.

Discussion:

Broad troughing overhead or slightly to our north, along with an
inverted surface trough across the TN valley, will continue through
the weekend lending itself to continued rain chances for much of the
area and continued below normal temperatures. Mid level flow remains
weak, so some isolated flash flooding will continue to be of concern
due to slow moving storms, but severe chances are low overall.
Regarding Sunday PoPs, the inverted trough shifts west some, and
SELY H85 flow becomes more pronounced over the CWA. These factors
could act to dry things out locally and shift the focus of rain
further west, so PoPs may be somewhat overdone. However, it seems
most probable that rainfall would shift more towards the plateau and
away from our Virginia counties and far northeast TN, as opposed to
completely out of our CWA. As such, left the NBM output in the
forecast for now.

Monday through the midweek timeframe a sharp upper trough develops
over the mid and lower Mississippi Valley then shifts east into the
middle Tennesse area, remaining there through the end of the period.
There's some hints of rising heights over the northeastern part of
the CWA in some guidance as the trough digs over the Mississippi
valley, which could mean that PoPs are overdone at least in parts of
our area Mon/Tue. But the general trend of keeping rain chances in
the forecast through the end of the period for most of the CWA seems
to be the right call. That upper trough isn't particularly strong
and doesn't lead to any kind of frontal passage and air mass change,
so at the very least we'd have diurnally forced convection.
Temperatures should remain slightly cooler than normal through the
first half of the week, then closer to normal for the back half.

&&

.AVIATION...
(18Z TAFS) Issued at 106 PM EDT Sat Aug 2 2025

VFR conditions this afternoon may see brief reductions in
visibility and ceiling from showers and isolated thunderstorms.
Widespread valley fog and low stratus are expected to develop
after 06Z, resulting in MVFR, and at times possibly IFR,
conditions at all sites. The most significant restrictions to
ceiling and visibility are anticipated between 08Z and 13Z Sunday,
with visibilities potentially falling lower than 4 miles.
Conditions will slowly improve after sunrise, with a return to VFR
anticipated by 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  77  67  79 /  60  80  30  40
Knoxville McGhee Tyson Airport, TN  69  78  65  82 /  70  70  30  40
Oak Ridge, TN                       68  77  65  82 /  80  80  30  40
Tri Cities Airport, TN              64  75  59  82 /  60  50  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 2, 2:29 PM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
229 PM EDT Sat Aug 2 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
229 PM EDT Sat Aug 2 2025 /129 PM CDT Sat Aug 2 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The probability of widespread hazardous weather is low.

However, scattered slow moving showers and thunderstorms will
continue into the evening hours. Localized heavy rainfall and
flash flooding will be possible with some of these.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:14 PM EDTAreal Flood AdvisoryMRXBradley, Polk4 hr
Aug 2, 3:03 PM EDTAreal Flood AdvisoryMRXGreene3 hr
Aug 2, 4:14 PM EDTAreal Flood AdvisoryMRXCocke3 hr
Aug 2, 6:06 PM EDTAreal Flood AdvisoryMRXGreene114 min
Aug 2, 7:48 PM EDTAreal Flood AdvisoryMRXClaiborne, Grainger, Hancock117 min
Aug 2, 5:24 PM EDTAreal Flood AdvisoryMRXWise, City of Norton3 hr
Aug 2, 6:40 PM EDTFlash Flood WarningMRXWise, City of Norton2 hr

Nearby

Flash Flood Warnings in Tennessee, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.